Texas, 2011Frost and Freeze in Texas, February 10 to 11, 2011
February 10 to 11, 2011 · NWS BRO · 8 events in 8 counties and zones
The core of a modified arctic air mass settled over all of South Texas on the morning of February 11th, providing clear skies and light winds. Cool dry air, with afternoon high temperatures only in the 50s on the 10th, allowed temperatures to tumble after sunset, eventually bottoming out in the 20s in most areas, except upper teens in preferred colder spots of the Brush Country, and just above…
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The core of a modified arctic air mass settled over all of South Texas on the morning of February 11th, providing clear skies and light winds. Cool dry air, with afternoon high temperatures only in the 50s on the 10th, allowed temperatures to tumble after sunset, eventually bottoming out in the 20s in most areas, except upper teens in preferred colder spots of the Brush Country, and just above freezing near the Cameron County coast, where easterly winds arrived prior to daybreak.
Following this freeze, temperatures would soon rise above average by mid month, and remain warm through the 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 10, 9:00 AM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Feb 10, 9:00 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
900 AM CST THU FEB 10 2011
.SHORT TERM /TODAY THROUGH 6 PM FRIDAY/...LOW CLOUDS OVER THE MARINE
AREAS AND EXTREME NORTHEAST MEXICO ARE MOVING NORTH ALONG THE COAST
AND WILL MOVE IN AND OUT ACROSS THE LOWER TEXAS COAST THIS MORNING.
HIGHER CLOUDS MOVING SOUTHWEST TO NORTHEAST ON THE UPPER JET ARE
ALSO PERSISTING. A SLOW WARMING WILL OCCUR...WITH FREEZE AND WIND
CHILL PRODUCTS BEING DROPPED THROUGH THE MORNING.
&&
.LONG TERM/6 PM FRIDAY THROUGH WEDNESDAY/..THE AIRMASS WILL MODIFY
FRIDAY NIGHT AND SATURDAY WITH ONLY SLIGHTLY BELOW NORMAL
TEMPERATURES. WINDS WILL BE LIGHT FROM THE NORTHWEST ON FRIDAY.
HIGH PRESSURE WILL MOVE EAST ON SATURDAY CAUSING A LIGHT TO MODERATE
SOUTHEAST FLOW OF AIR. PARTLY CLOUDY SKIES WILL BE THE RULE THROUGH
THE WEEKEND WITH A RELATIVELY DRY AND STABLE AIRMASS. TEMPERATURES
WILL BE NEAR NORMAL BY SUNDAY OF NEXT WEEK AND CONTINUE THROUGH THE
MIDDLE OF NEXT WEEK.
&&
.MARINE.../TODAY THROUGH 6 PM FRIDAY/...GALE FORCE GUSTS ARE PRETTY
MUCH FINISHED NOW OVER THE GULF WITH ADVISORY CONDITIONS CONTINUING.
CONTEMPLATING DROPPING THE ADVISORY FOR THE LAGUNA WITH THE MORNING
UPDATE...AS WINDS APPEAR TO BE MORE IN THE SCEC RANGE AT THIS POINT.
6 PM FRIDAY THROUGH MONDAY...WINDS AND SEAS SHOULD BE BELOW SMALL
CRAFT ADVISORY CRITERIA BY FRIDAY NIGHT. LIGHT TO MODERATE WINDS
WITH LOW SEAS WILL BE THE RULE FOR THE WEEKEND FOR THE DEEP SOUTH
TEXAS MARINE AREA. WINDS AND SEAS WILL INCREASE SLIGHTLY BY LATE
SUNDAY AS HIGH PRESSURE MOVES OVER THE GULF CAUSING A MODERATE
ONSHORE FLOW. A RELATIVELY DRY AND STABLE AIRMASS WILL BE THE RULE
OVER THE MARINE AREA THROUGH THE MIDDLE OF NEXT WEEK.
&&
.AVIATION...VFR CONDITIONS EXPECTED TODAY AND TONIGHT WITH A FEW LOW
CLOUDS NEAR THE COAST OCCASIONALLY MOVING OVER THE BROWNSVILLE AREA.
MODERATE NORTHWEST WINDS WILL BECOME LIGHT NORTHEAST DURING THE DAY.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...HARD FREEZE WARNING FROM UNTIL 10 AM CST THIS MORNING FOR
TXZ248>251.
HARD FREEZE WARNING FROM 9 PM THIS EVENING TO 9 AM CST FRIDAY
FOR TXZ249>251.
WIND CHILL WARNING UNTIL 10 AM THIS MORNING FOR TXZ248>251.
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY
FOR TXZ248-252>255.
WIND CHILL ADVISORY FROM 2 AM TO 9 AM CST FRIDAY FOR
TXZ248>257.
GM...SMALL CRAFT ADVISORY FOR WINDS UNTIL NOON TODAY FOR
GMZ130-132-135.
SMALL CRAFT ADVISORY UNTIL 6 PM THIS EVENING FOR GMZ150-
155-170-175.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
65/54Hazardous weather outlook, Feb 10, 5:31 AM CST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
531 AM CST THU FEB 10 2011
TXZ252>257-111145-
STARR-HIDALGO-INLAND WILLACY-INLAND CAMERON-COASTAL WILLACY-
COASTAL CAMERON-
531 AM CST THU FEB 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
A FREEZE WARNING IS IN EFFECT THIS MORNING AND TONIGHT THROUGH
FRIDAY MORNING. A WIND CHILL ADVISORY IS IN EFFECT THIS MORNING
AND TONIGHT THROUGH FRIDAY MORNING. A HIGH RISK OF RIP CURRENTS
WILL PREVAIL ALONG AREA BEACHES OF THE LOWER TEXAS COAST TODAY AND
TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
AN ELEVATED RIP CURRENT RISK WILL CONTINUE ALONG THE AREA BEACHES
OF THE LOWER TEXAS COAST FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TXZ248>251-111145-
ZAPATA-JIM HOGG-BROOKS-KENEDY-
531 AM CST THU FEB 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
A HARD FREEZE WARNING IS IN EFFECT THIS MORNING AND TONIGHT
THROUGH FRIDAY MORNING. A WIND CHILL WARNING IS IN EFFECT THIS MORNING
AND A WIND CHILL ADVISORY IS IN EFFECT TONIGHT THROUGH FRIDAY MORNING. A
HIGH RISK OF RIP CURRENTS WILL PREVAIL ALONG AREA BEACHES OF THE
LOWER TEXAS COAST TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
AN ELEVATED RIP CURRENT RISK WILL CONTINUE ALONG THE AREA BEACHES
OF THE LOWER TEXAS COAST FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-111145-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
531 AM CST THU FEB 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
A SMALL CRAFT ADVISORY FOR WINDS IS IN EFFECT FOR THE LAGUNA
MADRE THROUGH THIS MORNING AND A SMALL CRAFT ADVISORY FOR WINDS AND SEAS
FOR THE OFFSHORE WATERS OF THE LOWER TEXAS COAST THROUGH THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CASTILLO
Frost/Freeze, Jim Hogg
- When
- February 10, 11:15 AM CST to February 11, 8:15 AM CST
- Where
- Jim Hogg forecast zone
- Reported by
- AWOS
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Temperatures fell to 32F or slightly below before midnight on the 11th, then continued to steadily drop, reaching down to 20 or the lower 20s in most areas of the county. At least nine hours of freezing temperatures were recorded, though up to 12 hours may have occurred in colder pockets. The low temperature at Jim Hogg County Airport northwest of Hebbronville was 24 degrees just after sunrise, with hard freeze conditions (less than 28 degrees) lasting for a total of 2.5 hours.
Frost/Freeze, Brooks
- When
- February 11, 12:00 AM CST to 8:30 AM CST
- Where
- Brooks forecast zone
- Reported by
- COOP Observer
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Temperatures fell to 32F or slightly below by midnight on the 11th, then continued to steadily drop, reaching the upper teens in colder pockets, including the Hollywood Hunting Camp west of Falfurrias, by daybreak. At least eight hours of freezing temperatures were recorded, though up to 12 hours may have occurred in colder pockets. The low temperature at Brooks County Airport was 28 degrees just after sunrise; the low temperature at the Linn/San Manuel Remote Automated Weather Station was 24 degrees, with hard freeze conditions (less than 28 degrees) lasting for 10 hours.
Frost/Freeze, Starr
- When
- February 11, 12:00 AM CST to 8:30 AM CST
- Where
- Starr forecast zone
- Reported by
- COOP Observer
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Temperatures fell to 32F or slightly lower around midnight on the 11th, then continued to steadily drop, reaching down to the lower and mid 20s in most areas of the county. At least eight hours of freezing temperatures were recorded, though up to 12 hours may have occurred in colder pockets. The low temperature at the Falcon Lake Remote Automated Weather Station just south of the Zapata Starr county line was 22, with hard freeze conditions (less than 28 degrees) lasting for a total of 7 hours. The low temperature at Rio Grande City (cooperative observer) was 25 degrees.
Frost/Freeze, Zapata
- When
- February 11, 12:00 AM CST to 8:30 AM CST
- Where
- Zapata forecast zone
- Reported by
- AWOS
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Temperatures fell to 32F or slightly around midnight on the 11th, then continued to steadily drop, reaching down to 20 to the lower 20s in most areas of the county. At least eight hours of freezing temperatures were recorded, though up to 12 hours may have occurred in colder pockets. The low temperature at Zapata County Airport in Medina was 20 degrees, with 5 hours of hard freeze conditions (less than 28 degrees). The Falcon Lake Remote Automated Weather Station just south of the Zapata Starr county line was 22, with hard freeze conditions lasting for a total of 7 hours.
Frost/Freeze, Kenedy
- When
- February 11, 12:00 AM CST to 8:30 AM CST
- Where
- Kenedy forecast zone
- Reported by
- COOP Observer
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Temperatures were estimated to have fallen to 32F or slightly lower by midnight on the 11th, then continued to steadily drop, reaching the lower and mid 20s across teh King Ranch by daybreak. At least eight hours of freezing temperatures were recorded, though up to 10 hours may have occurred in colder pockets. The minimum temperatures at both Lebh Shomea House of Prayer, 7 miles east of Sarita, and Armstrong, reached 24 degrees just after sunrise. Hard freeze conditions (less than 28 degrees) likely lasted for 5 to 7 hours, perhaps longer in other sheltered locations along the Brooks/Kenedy County line.
Frost/Freeze, Hidalgo
- When
- February 11, 1:00 AM CST to 8:00 AM CST
- Where
- Hidalgo forecast zone
- Reported by
- AWOS
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Temperatures fell to 32F around or just after midnight on the 11th, then continued to steadily drop, reaching down to the upper 20s in most areas of the county. For most suburban and rural areas, 7 hours of freezing temperatures were recorded, though up to 11 hours were recorded in colder pockets. In urban areas, 2 to 4 hours of freezing temperatures were recorded.
The following minimum temperatures were recorded: McAllen/Miller Airport (29 degrees, 3 hours freezing); Edinburg Int'l Airport (28 degrees, 7 hours freezing); Weslaco/Mid Valley Airport (30 degrees, 3 hours); Linn/San Manuel Remote Automated Weather Station (23 degrees, 10.5 hours freezing, 10 hours hard freeze below 28 degrees), and Santa Ana/Lower RGV National Wildlife Refuge (25 degrees, 9 hours freezing, 6 hours hard freeze).
Frost/Freeze, Cameron
- When
- February 11, 1:00 AM CST to 8:00 AM CST
- Where
- Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Temperatures dropped to 32F shortly after midnight on the 11th, and fell a few degrees further by sunrise, bottoming out at 28F at Harlingen/Valley International Airport before rising above freezing just before 8 AM. The long duration freezing temperatures were likely confined to rural and typically colder areas covering the north and west half of the county; Brownsville/South Padre Island Int'l Airport only fell to 36F, a likely combination of low level mixing of northerly winds with veering winds off the surface from the warmer Gulf of Mexico.
Frost/Freeze, Willacy
- When
- February 11, 1:00 AM CST to 8:00 AM CST
- Where
- Willacy forecast zone
- Reported by
- COOP Observer
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Temperatures dropped to 32F shortly after midnight on the 11th, and fell a few degrees further by sunrise, bottoming out at 27F at Raymondville shortly after sunrise. Typically colder locations west of Lyford and Raymondville may have had several hours of a hard freeze - temperatures below 28 degrees, along with up to 10 hours of freezing temperatures overall. The Remote Automated Weather Station at Linn/San Manuel, 8 miles west of the Willacy/Hidalgo County line, recorded a minimum temperature of 23 degrees with 10 hours of a hard freeze - or temperatures below 28 degrees.
- Frost/Freeze
- Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Indiana, February 10, 20111 death · 1 event
- High Wind in Montana, February 10 to 13, 201169 kt wind · 13 events
- Cold in Kansas, February 10, 201110 events
- Frost and Freeze in Texas, February 10, 201110 events
- Tornado and Flash Flooding in Hawaii, February 10 to 14, 2011EF0 · 8 events
- Heavy Snow in North Carolina, February 10, 20114 events
- Extreme Cold in Illinois, February 10, 20111 event
- Winter Storm in Alaska, February 10, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282606, 282605, 282608, 282609, 282611, 282610, 282672, 282674.